71280members
374407posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Depression following treatment

3 REPLIES 3
Kelley
Member

Re: Depression following treatment

I struggled with depression during my chemo and after treatment was finished. I soldiered on but found when i returned for work i was having the beginning of panic attacks and suffering anxiety as well as the depression. I realised i couldn't carry on with my job - primary school teacher- with the fear that i would suddenly scream at the children so went to the GP he prescribed Ciprolex which is for the anxiety more than the depression. I tried to come off after about 6 months but the symptoms started returning. I discussed it with a practise nurse and she said i should treat it as just another side effect of my treatment and continue the treatement if it helped. I now accept that i will take the tablets for as long as i need them.
I think depression & anxiety are a common side effect for a lot of people.

Cynthia
Member

Re: Depression following treatment

Hi Freedomrunner, I'm really sorry about your mum and what shes going through right now. I can totally sympathise with her,suffering with depression.. 4 years ago I went through a very severe bout of depression. I had very bad anxiety attacks to start with. I couldn't sleep sometimes it was 5 0 clock in the morning before I at last dropped off, then 3 hours later I had to get up for work!!. Then the depression set in. I thought I was going mad. It was the worst thing I had ever suffered, worse even then the breast cancer! It is a terrifying illness.I couldn't eat, sleep or function at all.II lost nearly a stone in weight. I couldn't even answer the phone.I had to take a couple of weeks off work. I just felt as if I was in a permanent fog. I really didn't think I would come out of it. But I did go to the doctor who diagnosed severe clinical depression, and put me on Cipramil a antidepressant. I had to go on quite a high dose. After about 2-3 weeks the black cloud started to lift and with help and support from a close friend my hubby and family, I at last started to feel more like my old self. Talking about it definatly helps. You are really helping her, just being there for her and doing little things, and I'm sure the walks and drives help brighten her up a bit. Hopefully with spring and summer on the way she will start feeling a lot better. I would definately recommend cipramil. It is a mild antidepressant I didn't suffer any side affects while I was on it.
I really do hope things improve for your mum.
Take care,

Cynthia xx

ForumMember
Member

Re: Depression following treatment

Dear Freedomrunner

I am sorry to read of the difficult time you and your Mum are going through, please feel free to call our helpline team for advice and support. Our specialist nurses can talk to you about ways you can access help for your Mum and support you too.

The helpline number is 0808 800 600 Mon-Fri 9am-5pm and Sat 9am-2pm.

Kind regards
Lucy

freedomrunner
Member

Depression following treatment

Hi
My Mum (75 years old) was diagnosed with BC in August and had a masectomy in Sept, things were not straight forward, her brother died suddenly whilst she was in surgery, and she was very poorly herself. Luckily the BC wasn't in the lymph nodes so the hospital just started chemo. The chemo didn't go well and she was rushed into hospital with severe allergic reactions, unfortunately things didn't improve so the oncologist stopped treatment after 4 lots. She is now suffering from black depressin and panic attacks, feeling very fearful as she couldn't complete treatment and with both her brothers and Mum dying of cancer she feels her turn is next.

Anti-depressants (she's been on prozac and loferpamine) don't seem to be working, and she can't eat or sleep and is losing weight. She is on diazepam for anxiety which can only be short-term because of the addiction factor.

I just don't know how to help her, I go down and sit with her, take her out for drives and little walks, but don't know how to help her get through this totally black period.

Anybody else suffered such depression, does the chemo cause it? Would love you comments

Cheers :0)